Hail, Caribou
- When
- September 7, 2:00 PM MST to 2:10 PM MST
- Where
- Caribou County, 3 mi W of Soda Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.650, -111.639
Severe weather occurred on September 7th with large hail widespread.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Severe weather occurred on September 7th with large hail widespread.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 7, 12:48 PM MST, 1 hour 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pocatello ID 148 PM MDT Sun Sep 7 2025 .KEY MESSAGES... - Scattered afternoon and evening thunderstorms today and tonight. - Dry Monday and Monday evening. - Cooler and unsettled Tuesday through Friday. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 146 PM MDT Sun Sep 7 2025 Afternoon satellite imagery shows gradually developing CU field across eastern Idaho while radar returns show some showers/storms beginning to develop as well. Most of the activity thus far is focused across the central mountains but we did see a rather robust storm develop around an hour ago near Pocatello that dropped a quick 1/3 to 1/2 inch of rain on the south side of town. As we progress through the rest of the day, hi-res CAMs continue to show more development and just about anyone in the area has a 30-50 percent chance of seeing some activity before the day is through. Not expecting wind to be too much of a concern with the atmosphere running on the more humid side, by Idaho standards, but it can't be ruled out completely. Does look like after tonight, we'll dry out with no real precip chances expected tomorrow with mostly clear skies. Temps are all over the place this afternoon with some cooler temps observed in areas that already had some precip in the vicinity but generally seeing 70s with some lower 80s possible in the lower valleys before the day is through. Tomorrow looks similar from a temp standpoint, maybe a touch cooler in a few spots, but the downward trend looks to continue as we progress through the week. More on that below. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Issued at 146 PM MDT Sun Sep 7 2025 Models remain consistent in bringing next round of showers and thunderstorms into the region Monday night, becoming more widespread through the day Tuesday. Widespread showers and isolated to scattered thunderstorms remain forecast every day through Friday, but begin to taper off during the weekend. The only disruption to the pattern could be temporary periods of drier conditions between shortwaves rotating around the low, as depicted by the operational GFS. Despite the increased rain chances through the week, average QPF does not look all that impressive, and any particular location may will likely see the greatest rainfall under a localized thunderstorm. Temperatures still remain cool through the week, with highs generally in the 70s. Ensemble means kick the trough axis east of the region late Friday into early Saturday. NBM maintains isolated to scattered showers and thunderstorms in wrap-around moisture, keeping temperatures cool through the weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 146 PM MDT Sun Sep 7 2025 VFR expected to prevail outside of thunderstorms. Hi-res CAMs continue to show scattered showers and storms developing later this afternoon. Have some uncertainty on how widespread coverage will be however. Nevertheless, have VCTS and/or PROB30 to account for this. Activity is expected to diminish later this evening with winds remaining light into the day tomorrow. Expecting clearing skies as we move into the day Monday with fairly quiet conditions around the region. && .FIRE WEATHER... Issued at 146 PM MDT Sun Sep 7 2025 Moisture continues across East Idaho today, with isolated to scattered showers and thunderstorms developing through the afternoon. Locally heavy rainfall will be possible. Shortwave feature helping to drive the convection today shifts northeast overnight. Drier conditions are in place for Monday, and humidities drop as low as 15-20% once again for lower elevations. Showers return as early as Monday night for portions of the region, becoming widespread for much of the rest of the week, along with isolated to scattered thunderstorms. Temperatures drop into the 70s for daytime highs, with afternoon humidities staying well above critical thresholds. Although the deep Pacific trough shifts east of the area by the weekend, enough wrap-around moisture may remain in place to keep isolated to scattered showers or thunderstorms forecast through the weekend. && .PIH WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...McKaughan LONG TERM...DMH AVIATION...McKaughan FIRE WEATHER...DMH
Special Weather Statement National Weather Service Pocatello ID 1216 PM MDT Sun Sep 7 2025 IDZ054-058-071845- Marsh and Arbon Highlands ID-Lower Snake River Plain ID- 1216 PM MDT Sun Sep 7 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BANNOCK AND EAST CENTRAL POWER COUNTIES THROUGH 1245 PM MDT... At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Hall Bannock Creek Lodge, or 8 miles southwest of Pocatello, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to outdoor objects is possible. Locations impacted include... Pocatello, Chubbuck, Inkom, Portneuf Gap, Fort Hall Bannock Creek Lodge, and Mink Creek Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4266 11259 4283 11269 4301 11230 4276 11215 TIME...MOT...LOC 1816Z 245DEG 19KT 4278 11255 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DMH
Special Weather Statement National Weather Service Pocatello ID 159 PM MDT Sun Sep 7 2025 IDZ054-058-072030- Marsh and Arbon Highlands ID-Lower Snake River Plain ID- 159 PM MDT Sun Sep 7 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BANNOCK AND EAST CENTRAL POWER COUNTIES THROUGH 230 PM MDT... At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Fort Hall Bannock Peak, or 14 miles west of McCammon, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to outdoor objects is possible. Locations impacted include... Eastern Pocatello, McCammon, Inkom, Portneuf Gap, and Mink Creek Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4252 11249 4267 11264 4289 11235 4267 11213 TIME...MOT...LOC 1959Z 232DEG 16KT 4264 11249 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH DMH
Special Weather Statement National Weather Service Pocatello ID 236 PM MDT Sun Sep 7 2025 IDZ068-069-072100- Lost River Range ID-Lost River Valleys ID- 236 PM MDT Sun Sep 7 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER AND NORTH CENTRAL BUTTE COUNTIES THROUGH 300 PM MDT... At 236 PM MDT, Doppler radar was tracking a strong thunderstorm near Mackay, moving east at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to outdoor objects is possible. Locations impacted include... Mackay. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4385 11363 4401 11365 4409 11331 4385 11326 TIME...MOT...LOC 2036Z 267DEG 9KT 4393 11355 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH DMH
Preliminary Local Storm Report
National Weather Service Pocatello ID
238 PM MDT Sun Sep 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail Challis 44.50N 114.23W
09/07/2025 E0.70 Inch Custer ID Public
&&Preliminary Local Storm Report
National Weather Service Pocatello ID
241 PM MDT Sun Sep 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail Mackay 43.91N 113.61W
09/07/2025 M0.88 Inch Custer ID Public
&&Special Weather Statement National Weather Service Pocatello ID 252 PM MDT Sun Sep 7 2025 IDZ055-057-072130- Eastern Magic Valley ID-Raft River Region ID- 252 PM MDT Sun Sep 7 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POWER AND NORTHEASTERN CASSIA COUNTIES THROUGH 330 PM MDT... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Malta, moving east at 10 MPH. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Power and northeastern Cassia Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you observe hail, wind damage, or flooding, please report your observations to the National Weather Service office in Pocatello via phone, email, or social media, as soon as it is safe to do so. && LAT...LON 4238 11337 4248 11342 4260 11314 4240 11308 TIME...MOT...LOC 2051Z 255DEG 9KT 4245 11334 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH KSmith
The Pocatello radar (KSFX), 99 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
8 hail, 5 thunderstorm wind. Local standard time, as filed.
Severe crop damage, vehicle damage and damage to home was reported west of Soda Springs.
Some vehicles dented by the large hail.
Hail up to an inch and a half fell in Soda Springs. Gardens reported damaged.
Hail along Side Canyon Rd. Covered the ground.
PACIFICORP station PC374 Reno Gulch measured a 58 mph thunderstorm outflow wind.
Several reports of large tree limbs down from thunderstorm outflow winds with a fence also damaged.
Rocky Mountain Power reported power outages in Teton due to thunderstorm winds.
Multiple trees reported downed in Felt.
Idaho Power reported thunderstorm winds resulted in power outages form the south end of Pocatello southwest down to the Arbon Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290913, 1290923, 1290941, 1290944, 1290946, 1290951, 1290952, 1290953, 1290959, 1290963, 1290966, 1290968, 1290989.